Spotting On Birth Control — When To See A Doctor

Why You Might Be Spotting On Birth Control

Modern Menstruation
Scary Mommy and Jane Khomi/Getty

Even those of us who experience the most regular periods occasionally get caught off guard by a random spot of blood, staining a favorite pair of underwear. Personally, my underwear drawer is divided into two sections: stained and unstained, and I guard the unstained section like they’re my children. In my twenties I would throw out blood-stained underwear, but I eventually wised up and realized that I needed to keep those ugly bitches on hand to take one for the team every month around period time just in case I don’t catch that first drop of blood on time.

Having a uterus is so annoying.

What’s even more annoying is when you’re in the middle of your damn cycle and randomly spot. This isn’t super uncommon for uterus-owners who aren’t on any form of birth control, because most bodies are not like clockwork like we wish they would be, but what about when it happens in between periods when you are on birth control? Is this reason to worry? And if it’s not, what are the conditions under which spotting should cause you to worry? How much spotting does there have to be before you talk to your gynecologist? When is it time to worry about more than adding to your collection of period underwear?

Did you just start taking birth control?

If you only recently started taking hormonal birth control, as in, within the last six months, you’re more likely to spot. In a typical cycle not affected by hormonal birth control, the lining of the uterus builds up in anticipation of housing a fertilized egg. When that doesn’t happen, the lining is shed via the period. On birth control though, the hormone estrogen prevents the ovary from releasing an egg, and the hormone progestin thins the lining of the uterus and thickens the mucus of the cervix to prevent fertilization of any egg that may get released despite the estrogen that’s supposed to prevent it.

The body takes time to adapt to these new hormones, and in the meantime, a little excess uterine lining can flush out — aka, spotting. Low-dose pills are more likely to cause spotting because of the lower estrogen levels. Extended-cycle pills — the kind that allow you to skip periods — are more likely to come with breakthrough bleeding as well, which is annoying since the whole point of those things is to skip periods. Still, with several months in between periods, that thinning uterus lining can occasionally shed and cause unexpected bleeding.

Non-hormonal birth control can cause spotting, too.

When I had the Paragard copper IUD, I experienced frequent breakthrough bleeding, my periods were much closer together, and when I did have my period it was like the scene from the movie Carrie with all the pig blood, for ten super-annoying days. I eventually had to have mine removed. Not everyone’s experience is as extreme as mine, though spotting is much more common on this type of birth control compared to others.

Did you miss a dose or mess up your schedule?

Chakrapong Worathat/EyeEm/Getty

Spotting is also more likely to happen if you skip a scheduled dose, whether you’re talking about the pill or the patch or ring. Any disruption in that cycle that your body has adapted to can cause changes in the uterine lining that can lead to spotting. It’s a good idea to stay on a regular schedule when it comes to hormonal birth control, and if you can’t seem to keep that up, you may want to consult your doc about something more long-term like an arm implant or an IUD.

Are you taking antibiotics or supplements like St. John’s wort?

First of all, if you’re having penis-vagina sex and that penis has active sperm, you need to be aware that certain antibiotics and supplements can interfere with your contraceptive’s effectiveness. So if you’re not looking to get pregnant, use an extra form of birth control when having sex under these conditions.

Are you sick?

If you are sick and vomiting or you have diarrhea, this could impact absorption of your birth control, which may lead to spotting. Again, be aware that anything that impacts the functionality of your birth control is impacting the potential for you to get pregnant. Keep those extra forms of birth control handy to prevent an unplanned pregnancy.

But what if none of the above applies and you’re still spotting?

If you’re still spotting despite being really careful, it may be time to call your doctor — especially if you’re experiencing other symptoms like cramping, or you have consistently been on the same method of birth control for an extended period of time without spotting, and suddenly you’re spotting. Any abrupt change like that should be cause to at least look into what may be causing it.

So, what could be causing it?

Though annoying, spotting is not usually a sign of a larger problem, nor is it harmful. Spotting can be caused by a number of things though, from sexually transmitted infections like gonorrhea or chlamydia to ovarian cysts or benign (non cancerous) uterine fibroids. It could also mean you’re pregnant or in rare cases may signal a type of gynecological cancer. Spotting is also more likely to occur if you’re a smoker.

If the breakthrough bleeding is really annoying you, even if you otherwise feel fine, talk to your doctor. There are things they can do, like try a higher dose hormonal birth control or adjust the number of placebo (pill-free) days. With IUDs and implants, taking ibuprofen may help, or your doc may prescribe a short-term regimen of estrogen pills. Regardless of the cause, if you’re spotting and it’s bothering you, you’re perfectly within your rights to try to find a solution so you can be comfortable, and maybe even ruin less underwear.